Kentucky, 2003

Hail and Damaging Winds in Kentucky, April 20, 2003

April 20, 2003 · NWS LMK · 16 events in 7 counties and zones

12 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$1,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 20, 1:40 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 1:40 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN APR 20 2003

.THE HERE AND NOW...
TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE
ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH
ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER
AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA
LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM
CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM
WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD
COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT
6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING
DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR
ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING
ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM
ENVIRONMENTAL SRH AOA 150.

.REST OF SHORT TERM...
PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT
OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW
800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK
LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT,
COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE
(GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER
NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG
INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS
IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB
DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN
IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH
OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS
MID-LEVEL RIDGE MOVES INTO REGION.

.EXTENDED PORTION...
RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY
THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY
STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG
SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN
VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU
NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER
DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS
THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY.
GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL
AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST
PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY
SEASONABLE AND PLEASANT TEMPS.

.LMK...NONE.

CCS/JMB
Hazardous weather outlook, Apr 20, 1:00 PM EST, 3 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT DRAPED FROM CHICAGO TO MEMPHIS THIS AFTERNOON WILL
REACH TO NEAR THE OHIO RIVER AFTER DARK. A LINE OF THUNDERSTORMS
LOCATED JUST AHEAD OF THE COLD FRONT WILL REACH THE SOUTHERN INDIANA
PORTION OF THE OUTLOOK AREA BETWEEN 5 TO 7 PM EDT (4 TO 6 PM EST).
THE LINE WILL SLOWLY PUSH EAST AND REACH INTO THE LOUISVILLE AND
BOWLING GREEN AREAS BETWEEN 7 TO 9 PM EDT...AND INTO THE LEXINGTON
AND COLUMBIA AREAS TOWARDS MIDNIGHT.

A FEW OF THE THUNDERSTORMS WILL LIKELY BE SEVERE WITH THE MAIN
THREAT BEING DAMAGING WINDS OF 60 MPH OR HIGHER. HEAVY RAINFALL AND
INTENSE LIGHTNING WILL ALSO BE POSSIBLE.

AS THE LINE OF THUNDERSTORMS MOVES EAST THROUGH CENTRAL KENTUCKY
DURING THE EVENING...THE THREAT OF SEVERE THUNDERSTORMS WILL
DIMINISH DUE TO THE LOSS OF DAYTIME HEATING. SCATTERED SHOWERS WILL
BE POSSIBLE AFTER MIDNIGHT ACROSS THE OUTLOOK AREA ALTHOUGH THE
THREAT OF THUNDERSTORMS SHOULD END BY THAT TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

JMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
April 20, 4:50 PM EST
Where
Butler County, Morgantown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -86.700

Hail, Butler

When
April 20, 5:00 PM EST
Where
Butler County, Morgantown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -86.700

Hail, Edmonson

When
April 20, 5:18 PM EST
Where
Edmonson County, Roundhill
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -86.433

Hail, Edmonson

When
April 20, 5:18 PM EST
Where
Edmonson County, Kyrock
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.267, -86.250

Homes and vehicles were damaged by golf ball size hail. There was also minor crop damage reported.

Hail, Hart

When
April 20, 5:35 PM EST
Where
Hart County, Cub Run
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -86.067

Hail covered the ground.

Hail, Edmonson

When
April 20, 5:49 PM EST
Where
Edmonson County, 1 mi E of Ollie
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -86.167

Hail, Hart

When
April 20, 5:59 PM EST
Where
Hart County, Munfordville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.900

Hail four inches deep covered the ground.

Thunderstorm Wind, Hancock

When
April 20, 6:30 PM EST
Where
Hancock County, Hawesville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -86.750

Trees and power lines were downed over northern parts of the county.

Hail, Meade

When
April 20, 6:54 PM EST
Where
Meade County, Concordia
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -86.433

Thunderstorm Wind, Hancock

When
April 20, 7:00 PM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.750

Trees and power lines were downed.

Hail, Breckinridge

When
April 20, 7:15 PM EST
Where
Breckinridge County, Cloverport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.633

Hail, Breckinridge

When
April 20, 7:22 PM EST
Where
Breckinridge County, Cloverport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.633

Thunderstorm Wind, Jefferson

When
April 20, 7:30 PM EST
Where
Jefferson County, Pleasure Ridge Park
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
38.150, -85.783

A tree was blown on to a house near St. Andrews Church Road. Another tree was struck by lightning and fell on to a house. A minor house fire occurred when trees were blown on to power lines. Numerous trees and power lines were downed, and up to 27000 county residents were without power.

Hail, Jefferson

When
April 20, 7:35 PM EST
Where
Jefferson County, Shively
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -85.817

Thunderstorm Wind, Jefferson

When
April 20, 7:35 PM EST
Where
Jefferson County, Shively
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.183, -85.817

A porch was destroyed when a tree was blown on to it.

Hail, Meade

When
April 20, 7:47 PM EST
Where
Meade County, Ekron
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -86.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348040, 5348041, 5348042, 5348043, 5348044, 5348894, 5348895, 5348896, 5348045, 5348897, 5348893, 5348046, 5348890, 5348047, 5348891, 5348892.